This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
A recent contribution "Aspiration Pneumonitis, An Obstetric Hazard" by Dr. Charles C. Hall of Oakland, Calif., deserves further comment. Dr. Hall presents reports of fourteen women in labor who vomited while affected by pain relieving drugs; five of them died as a result, and the infant of one of them also was lost. The paper emphasizes the danger of the occurrence of vomiting by anesthetized patients but does not go far enough. Similar occurrences are not infrequent in patients depressed from the action of drugs other than anesthetics and from illness or accident, as well as during induction and recovery from surgical anesthesia. When pneumonitis or death from asphyxia results from inhaled vomitus, it is doubtful whether the physician in attendance should be held blameless.Effects following injury, illness and administration of drugs for relief of pain exaggerate the hazard of aspiration of foreign matter into the
Waters RM. "ASPIRATION PNEUMONITIS, AN OBSTETRIC HAZARD". JAMA. 1940;114(14):1391–1392. doi:10.1001/jama.1940.02810140091026
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: